Alert archive / North Carolina / Beach Hazards Statements in 2018
Beach Hazards Statement 12, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jul 17, 2018, 4:45 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jul 17, 2018, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2018, 4:45 AM EDT (08:45 UTC)
- In effect from
- Jul 17, 2018, 6:00 AM EDT
- Expired
- Jul 17, 2018, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2280 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
906 WHUS42 KILM 170845 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 445 AM EDT Tue Jul 17 2018 NCZ106-108-SCZ054-056-171645- /O.NEW.KILM.BH.S.0012.180717T1000Z-180718T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 445 AM EDT Tue Jul 17 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through this evening. Southwest winds 10 to 15 mph, with higher gusts, will dominate today, producing strong south to north longshore currents at east- facing beaches.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ VAO
1 follow-up statement
834 WHUS42 KILM 172346 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 746 PM EDT Tue Jul 17 2018 NCZ106-108-SCZ054-056-180100- /O.EXP.KILM.BH.S.0012.000000T0000Z-180718T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 746 PM EDT Tue Jul 17 2018 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... $$ 43
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 17, 3:12 AM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 17, 3:12 AM EDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 312 AM EDT Tue Jul 17 2018 .SYNOPSIS... Moisture and rain chances will continue to increase ahead of a cold front that will move into the area tonight. After a break in the showers around Thursday, the front and its moisture will return on Friday and linger over the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 3 AM Tuesday...Water vapor imagery really tells the story this morning with a wide swath of moisture laden air across the southeast with a retreating area of drier mid level air across North Carolina. Several shortwaves will traverse the developing trough over the next couple of days with the first one occurring right now. Although the convection is decreasing with this feature, it will serve to prime the column for showers and thunderstorms today and tonight. Its certainly not going to rain all the time but the best forcing with more or less agreement with the guidance occurring late morning along coastal areas and this afternoon across inland zones. Another shortwave moves across tonight which should serve to enhance activity along the coast. Little in the way of severe potential with lack of shear. The higher threat and one we along with WPC have been highlighting for several days is the flooding threat. With PW's well over two inches and slower storm motions any activity is fair game for flooding issues. Essentially no changes to the temperature forecast. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 3 AM Tuesday...Slow moving cold front will be in the forecast area as the period begins. Front ends up stalled Wed before northwest push late Wed night into Thu helps move the boundary off the coast. Front will be in a very moist environment, precipitable water will be in excess of 2 inches for much of Wed and Wed night. At times precipitable water will approach 2.4 inches, a realm typically reserved for tropical systems and about the highest on record for July 18 based on SPC climatology. Weak diurnal instability, forcing along the front and a warm cloud layer in excess of 14k ft suggest plenty of rainfall potential. Initially storm motion is over the magical threshold of 10 kt, but by Wed afternoon and evening storm motion will be under 10 kt, and possibly dropping below 5 kt. Flooding will continue to be a concern Wed and Wed night. Highs Wed will run near to slightly below climo while lows run above climo. Weak shortwave passing just north of the area a little after daybreak Thu helps push the front off the coast and allows drier air into the region. Precipitable water drops under 1.5 inches, which is about 0.25" below the mean for mid July. Storm coverage will decrease, especially with weak post wave subsidence and a lack of forcing. Still think diurnal instability will generate some convection, but mid-level dry air will lead to a drastic decrease in precip chances. However, storms that do develop will be very slow moving, less than 5 kt and if areas that end up with significant rainfall Tue and Wed experience a slow moving storm on Thu flooding will again be a concern. Moisture aloft slowly starts returning Thu night, but low level northeast flow should limit nocturnal instability and precip chances Thu night will be in the chc/slight chc realm. Highs will again be near to slightly below climo while lows will dip a little on the back of drier air. Thu night temps will be near to slightly below climo. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 3 AM Tuesday...Mid level trough in the Great Lakes starts reloading on Friday and the front and its associated moisture/rain should return (quite heavily according to the ECMWF, more tempered and only coastal according to GFS- the former now the favored solution). The confluent/digging nature of this upper wave will keep us in the deep moisture as well as the warm sector of the surface system. Rain chances will persist as will the chance for some appreciable rainfall amounts. Despite the extensive cloud cover for most of the period temperature guidance is showing temperature deviations from climatology as being minimal. && .AVIATION /07Z TUESDAY THROUGH SATURDAY/... As of 06Z...Increased convection will be the theme for the aviation community through the period. Intervals of showers and thunderstorms will move and or develop across all sites through the period. As usual, confidence is not quite high enough to address with prevailing groups but the more favored times seem to be around 15 UTC along the coast later this afternoon inland. Overall forecast has VFR conditions but there will certainly be short bursts of MVFR and even IFR conditions with the heavier activity. Extended Outlook...Occasional MVFR to IFR conditions due to scattered to numerous showers and TSTMs. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 3 AM Tuesday...Winds are better defined this morning than they have been in some time basically from the southwest in a range of 10- 15 knots. This trend will continue through the period with speeds increasing to a healthy 20-25 knots, at least for a few hours later this evening. This will increase seas to 3-5 feet from the current 1- 3 feet. A small craft advisory is possible but with the fleeting nature of possible six foot seas will hold off for now. SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... As of 3 AM Tuesday...Bermuda High off the coast at the start of the period is shifted east-northeast Wed into Thu. Slow moving front in the area on Wed moves east of the waters for Thu. Gradient follows a slow but steady weakening trend Wed into Thu with southwest flow 10 to 15 kt at the start of the period dropping under 10 kt by Wed evening. Light and variable winds Wed night become northeast Thu and increase to a solid 15 kt as northeast surge develops. Seas trend down from 3 to 4 ft Wed to 3 ft Wed night however, the increase in northeast flow Thu pushes seas back to 3 to 4 ft Thu and Thu night. LONG TERM /FRIDAY THROUGH SATURDAY/... As of 3 AM Tuesday...No significant increase in wind or waves through the period and we shall stay below advisory or headlines criteria. There is still some uncertainty however regarding wind direction. The period will start with a front south of the area slowly lifting north across the area. As this happens the flow will veer from easterly to southerly. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...SHK SHORT TERM...III LONG TERM...MBB AVIATION...SHK
Hazardous weather outlook, Jul 17, 3:11 AM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 311 AM EDT Tue Jul 17 2018 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 180715- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 311 AM EDT Tue Jul 17 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Showers and thunderstorms leading to flooding issues are possible today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms will continue across the area with a continued threat for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-180715- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 311 AM EDT Tue Jul 17 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and Tonight. Small craft exercise conditions are possible tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 12:08 AM EDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1208 AM EDT TUE JUL 17 2018
SCZ039-055-170515-
Williamsburg SC-Inland Georgetown SC-
1208 AM EDT TUE JUL 17 2018
...SPECIAL WEATHER STATEMENT...
At 1208 AM EDT, Doppler radar was tracking a strong thunderstorm near
Trio, or 17 miles south of Kingstree, moving northeast at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Andrews, Lambert, Rhems, Trio, Warsaw, Earle, Oatland, Nesmith,
Morrisville and Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3330 7966 3332 7970 3332 7972 3347 7989
3375 7945 3347 7926 3345 7928 3329 7965
TIME...MOT...LOC 0408Z 238DEG 21KT 3342 7978
SHKSpecial weather statement, Jul 17, 1:32 AM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Wilmington NC
132 AM EDT TUE JUL 17 2018
NCZ099-109-110-SCZ054-058-170630-
Inland Brunswick NC-Columbus NC-Coastal Brunswick NC-
Coastal Horry SC-Central Horry SC-
132 AM EDT TUE JUL 17 2018
...SPECIAL WEATHER STATEMENT...
At 132 AM EDT, Doppler radar was tracking a strong thunderstorm over
North Myrtle Beach, moving northeast at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
North Myrtle Beach, Shallotte, Sunset Beach, Ocean Isle Beach, North
Myrtle Beach Airport, Little River, Iredell, Carolina Shores,
Calabash, Civie Town, Freeland, Grissettown, Bughill, Longwood,
Seaside, Wampee, Russtown, Longs, Pireway and Ash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3389 7839 3387 7850 3385 7855 3384 7862
3380 7872 3387 7879 3396 7873 3396 7867
3400 7871 3414 7862 3399 7825
TIME...MOT...LOC 0532Z 233DEG 22KT 3384 7866
SHKThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:32 AM EDT | Special Weather Statement | ILM | Brunswick | 58 min |
| Jul 17, 3:34 AM EDT | Special Marine Warning | ILM | 26 min | |
| Jul 17, 7:14 PM EDT | Special Weather Statement | ILM | Robeson | 46 min |
| Jul 17, 7:46 PM EDT | Special Weather Statement | ILM | Bladen | 29 min |
| Jul 17, 12:08 AM EDT | Special Weather Statement | ILM | Williamsburg | 67 min |
| Jul 17, 4:48 PM EDT | Special Weather Statement | ILM | Florence | 57 min |
| Jul 17, 5:07 PM EDT | Special Weather Statement | ILM | Williamsburg | 53 min |
| Jul 17, 5:34 PM EDT | Special Weather Statement | ILM | Georgetown | 41 min |
| Jul 17, 6:03 PM EDT | Special Weather Statement | ILM | Williamsburg | 42 min |
| Jul 17, 6:39 PM EDT | Special Weather Statement | ILM | Georgetown | 36 min |
| Jul 17, 7:02 PM EDT | Special Weather Statement | ILM | Horry | 43 min |
Nearby
Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.